Cardiotoxicity in OPC poisoning: Time to think differential diagnosis
S Senthilkumaran1, N Balamurugan2, S Jayaraman3, P Thirumalaikolundusubramaniam4,
1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem, India
2 Department of Neurosciences, Manipal Hospital, Salem, India
3 Department of Emergency Medicine, Hamad General Hospital, Doha, Qatar
4 Department of Internal Medicine, Chennai Medical College Hospital and Research Center, Irungalur, Trichy, Tamil Nadu, India
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem
|How to cite this article:|
Senthilkumaran S, Balamurugan N, Jayaraman S, Thirumalaikolundusubramaniam P. Cardiotoxicity in OPC poisoning: Time to think differential diagnosis.J Postgrad Med 2013;59:337-337
|How to cite this URL:|
Senthilkumaran S, Balamurugan N, Jayaraman S, Thirumalaikolundusubramaniam P. Cardiotoxicity in OPC poisoning: Time to think differential diagnosis. J Postgrad Med [serial online] 2013 [cited 2023 May 29 ];59:337-337
Available from: https://www.jpgmonline.com/text.asp?2013/59/4/337/123183
Joshi et al.,  have brought out an unusual cardiotoxic effect of organophosphorus compound (OPC) poisoning and elegantly discussed the possible mechanisms such as sympathetic/parasympathetic overactivity, hypoxemia, acidosis, dyselectrolemia, Kounis syndrome, and direct cardiotoxicity. However, it would be informative and thought provoking if the authors could have included Takotsubo cardiomyopathy (TCC) in their discussion under differential diagnosis because the clinical presentation closely resembles that of an acute coronary syndrome (ACS) except that there is no angiographic evidence of obstructive coronary artery disease. Electrocardiography (ECG) changes in the acute phase mimic those of ACS.  Most clinical studies have revealed the onset of symptoms typically provoked by an intense antecedent psychological or by concomitant physical event by a myriad of noncardiac stressors like suicidal attempt or severe acute illnesses (especially those treated in intensive care units) as observed in this case.
Kurisu et al.,  reported ST-segment elevation in leads V3-6 without any reciprocal changes in contralateral leads in patients with TCC, similar to that seen in this patient. It could be reasonably contended that echocardiogram findings of this patient are not congruent with classical description; however, typical apical wall motion abnormality was demonstrated only in 60% of patients. Hence, Kurowski et al.,  concluded that TCC may no longer be considered only as an apical ballooning syndrome.
In few occasions, patients present with hypotension which tends to resolve within 48 h of presentation as seen in this case. Lin and his associates  reported a case of TCC after exposure to carbamate and pyrethroid intoxication. They attributed it to increased level of acetylcholine in the coronary artery, which might have induced TCC. Echocardiography and urgent coronary angiography with ventriculography assist to differentiate TCC from ACS. From the point of patient safety, awareness of such condition mimicking ST segment elevation myocardial infarction (STEMI) is crucial in an emergency setting so as to make appropriate decisions, avoid unnecessary exposure to thrombolytic therapy, and prevent risk of bleeding.  It may be appropriate to reexamine the nature of the cardiac profile associated with organophosphate compound in order to deepen our understanding of causal processes and facilitate both appropriate diagnosis and treatment to improve patient care in the future.
|1||Joshi P, Manoria P, Joseph D, Gandhi Z. Acute myocardial infarction: Can it be a complication of acute organophosphorus compound poisoning? J Postgrad Med 2013;59:142-4.|
|2||Prasad A. Apical ballooning syndrome: An important differential diagnosis of acute myocardial infarction. Circulation 2007;115:e56-9.|
|3||Kurisu S, Sato H, Kawagoe T, Ishihara M, Shimatani Y, Nishioka K, et al. Tako-tsubo-like left ventricular dysfunction with ST-segment elevation: A novel cardiac syndrome mimicking acute myocardial infarction. Am Heart J 2002;143:448-55.|
|4||Kurowski V, Kaiser A, von Hof K, Killermann DP, Mayer B, Hartmann F, et al. Apical and midventricular transient left ventricular dysfunction syndrome (tako-tsubo cardiomyopathy): Frequency, mechanisms, and prognosis. Chest 2007;132:809-16.|
|5||Lin CC, Lai SY, Hu SY, Tsan YT, Hu WH. Takotsubo cardiomyopathy related to carbamate and pyrethroid intoxication. Resuscitation 2010;81:1051-2.|
|6||Senthilkumaran S, Meenakshisundaram R, Manikam R, Thirumalaikolandusubramanian P. ST-segment elevation: Are we cautious enough? Am J Emerg Med 2013;31:628.|